Thunderstorm Wind, Johnson
- When
- February 9, 12:00 AM CST
- Where
- Johnson County, 4 mi WSW of Lenexa
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.948, -94.799
A strong storm system, brought severe thunderstorm wind gusts, across extreme east central Kansas, the morning of February 9th, 2009. Winds gusted to around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A strong storm system, brought severe thunderstorm wind gusts, across extreme east central Kansas, the morning of February 9th, 2009. Winds gusted to around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 8, 11:47 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1147 PM CST SUN FEB 8 2009
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
/943 PM CST SUN FEB 8 2009/
STALLED SURFACE FRONT JUST SOUTH OF THE SGF/EAX CWA BORDER WILL LIFT
SLOWLY NORTH OVERNIGHT. EASTERLY FLOW NORTH OF THE FRONT HAS
RESULTED IN COOLER AIR TO CONTINUE FILTERING INTO THE NORTHEAST CWA
AND AS A RESULT HAVE HAD TO LOWER EVENING TEMPERATURES. THEY SHOULD
BEGIN TO STEADY OUT AND THEN RISE SHORTLY. THE SOUTHERN 1/2 OF THE
CWA HAS SEEN STEADY TEMPERATURES THIS EVENING AND THEY WILL RISE
SLOWLY AS THE WARMER AIR SPREADS NORTH.
DRIZZLE LOOKING LESS LIKELY ESPECIALLY OVER NORTHEAST MO AS CEILINGS
MAY NOT BE LOW ENOUGH TO OFFSET TO DRY SUBCLOUD LAYER.
HAVE RESTRICTED RAIN CHANCES TO THE FAR WESTERN CWA OVERNIGHT...AND
THEN FAVORING AFTER 09Z. UPSTREAM NORTH-SOUTH ORIENTED SQUALL-LINE
OVER THE SOUTHERN HIGH PLAINS WILL TRACK NORTHEAST WITH INDIVIDUAL
CELLS RACING NNE ALONG THE LINE. THE NET EFFECT WILL BE TO SLOW THE
ARRIVAL OF THE CONVECTION BY A FEW HOURS INTO THE WESTERN CWA. THE
LINE OF STORMS SHOULD BE OVER THE FAR WESTERN CWA BY 15Z AND JUST
EAST OF THE KC METRO AREA BY 18Z. WITH A STEERING FLOW AROUND 50KT
THE LINE WILL BE MOVING AT A FAST CLIP SO ANY ONE PLACE WILL LIKELY
SEE RAIN FOR LESS THAN 2 HOURS...PROBABLY MORE LIKE AN HOUR.
ALTHOUGH INSTABILITY WILL BE MINUSCULE H8 WINDS OF 60KTS COULD BE
TRANSLATED DOWNWARD AND RESULT IN NEAR SEVERE WIND GUSTS. ALSO SOME
CONCERN FOR REDEVELOPMENT OF A NARROW BAND OF STRONGER STORMS IN THE
AFTERNOON TIED TO THE INSTABILITY AXIS. 00Z NAM SHOWED MUCAPE IN
EXCESS OF 800 J/KG AND SURFACE BASED LI OF -6 OVER EASTERN KS/NE KS
RESPECTIVELY BY 21Z WITH VERY COLD H5 TEMPERATURES. PRIMARY LIMITING
FACTOR WILL BE WHETHER ENOUGH RESIDUAL MOISTURE WILL BE SUFFICIENT
FOR CLOUD FORMATION. CURRENT THINKING IS LEANING TOWARDS A YES
ANSWER.
19
&&
.PREV DISCUSSION...
/353 PM CST SUN FEB 8 2009/
ACTIVE UPPER LEVEL FLOW REGIME TO BEGIN IN EARNEST TONIGHT AND
CONTINUE THROUGH THE REMAINDER OF THE UPCOMING WORK WEEK. POTENT
UPPER LEVEL SHORT WAVE TROUGH BEGINNING TO PUSH INTO THE SOUTHERN
PLAINS THIS AFTERNOON WITH AN EXPANSIVE SUBTROPICAL MOISTURE PLUME
SPREADING ACROSS THE CENTRAL CONUS. THIS WILL KEEP MOSTLY CLOUDY
SKIES IN PLACE OVERNIGHT AND THROUGH THE DAY TOMORROW. AT THE
SURFACE...PRESSURE FALLS ARE BEGINNING TO TAKE SHAPE ALONG THE LEE OF
THE ROCKIES WITH CYCLOGENESIS BECOMING EVIDENT ACROSS SOUTHEASTERN
COLORADO/NORTHEASTERN NEW MEXICO THIS AFTERNOON. THIS SFC LOW WILL
EJECT NORTHWARD ACROSS THE HIGH PLAINS TONIGHT INTO TOMORROW MORNING
AS THE AFOREMENTIONED UPPER SHORT WAVE BECOMES NEGATIVELY TILTED AND
SWINGS INTO THE PLAINS. AHEAD OF THIS SYSTEM INCREASING WAA WILL
PROMOTE STEADILY RISING LLVL MOISTURE LEADING TO LLVL SATURATION
OVERNIGHT. SHOULD SEE A DECENT STRATUS DECK AND RESTRICTED
VISIBILITIES BY THE EARLY MORNING HOURS WITH BROAD ISENTROPIC ASCENT
ON THE INCREASE. IN ADDITION...A FEW SCATTERED LIGHT SHOWERS OR
POCKETS OF DRIZZLE WILL BE POSSIBLE BY THE EARLY MORNING HOURS WITHIN
WAA REGIME.
ASSOCIATED DRYLINE WILL SURGE EASTWARD OVERNIGHT WITH SHOWERS AND
THUNDERSTORMS BECOMING INCREASINGLY WIDESPREAD FROM THE SOUTHERN
INTO THE CENTRAL PLAINS. OVERALL INSTABILITY PARAMETERS WILL LIKELY
BE ON THE LOW SIDE OWING TO MEAGER LLVL MOISTURE RETURN AHEAD OF THE
DRYLINE. IN ADDITION...ATMOSPHERIC PROFILE DISPLAYING ONLY MARGINAL
LAPSE RATES THROUGHOUT THE COLUMN WITHIN THE WARM SECTOR.
NEVERTHELESS...STRENGTH OF ASSOCIATED WIND FIELDS AND DYNAMICAL
FORCING MAY HELP TO OFFSET SOME OF THESE LIMITATIONS. EXPECT TO SEE
SCATTERED SHOWERS/THUNDERSTORMS ALONG AND AHEAD OF THE DRYLINE AS IT
PUSHES INTO EASTERN KANSAS/WESTERN MISSOURI BY THE LATE MORNING
HOURS. WHILE SEVERE POTENTIAL REMAINS RATHER LOW...MAY SEE AN
ISOLATED STRONG WIND GUST SHOULD ANY DOWNDRAFT TAP INTO THE STRONGER
WIND FIELDS ALOFT.
NEXT CONCERN WILL BE WITH STRONG WINDS DEVELOPING DURING THE DAY
MONDAY AS INTENSE SURFACE LOW DEEPENS ACROSS THE CENTRAL PLAINS.
PRESSURE GRADIENT WILL BECOME INCREASINGLY TIGHT DURING THE DAY
TOMORROW LEADING TO BRISK SOUTHERLY LLVL WINDS. WHILE WIND DIRECTION
WILL NOT BE OPTIMAL FOR ADVISORY CRITERIA TO BE MET...BELIEVE
PRESSURE GRADIENT AND DEPTH OF MIXING WILL OFFSET THIS. WILL GO WITH
A WIND ADVISORY FOR THE WESTERN HALF OF COUNTIES TOMORROW BEGINNING
AT 15Z.
DRY SLOT WILL SWEEP INTO THE AREA BEHIND THE INITIAL SURGE OF
CONVECTIVE ACTIVITY DURING THE AFTERNOON HOURS. THERE REMAINS SOME
POSSIBILITY THAT LOW TOPPED ACTIVITY MAY DEVELOP ACROSS PORTIONS OF
EASTERN NEBRASKA/NORTHEASTERN KANSAS/NORTHWEST MISSOURI/WESTERN IOWA
AS SFC HEATING TAKES SHAPE WITHIN DRY SLOT REGION AND COLDER MID
LEVEL TEMPS ADVECT ATOP. GIVEN THE EXPECTED POSITION OF SFC AND MID
LEVEL LOW CENTERS...EXPECT THE BULK OF THIS ACTIVITY TO TAKE SHAPE
NORTH OF THE CWA.
PRECIP SHOULD COME TO AN END BY MONDAY NIGHT...HOWEVER THIS WILL BE
FAIRLY SHORT LIVED AS THE NEXT SYSTEM WILL BE FAST ON THE HEELS OF
THE FIRST. NEXT UPPER SHORT WAVE TROUGH WILL SLIDE INTO THE SOUTHERN
PLAINS BY TUESDAY WITH CYCLOGENESIS ONCE AGAIN TAKING SHAPE ACROSS
THE SOUTHERN PLAINS. AHEAD OF THIS SYSTEM...WAA REGIME WILL AGAIN
BECOME INCREASINGLY ACTIVE SENDING ADDITIONAL LLVL MOISTURE
NORTHWARD. EXPECT WARM FRONT TO LIFT INTO THE SOUTHERN CWA BY
TUESDAY NIGHT AS THE SFC LOW EJECTS NORTHEASTWARD. SHOWERS AND
THUNDERSTORMS WILL AGAIN BE POSSIBLE...MAINLY FROM SOUTHEASTERN
KANSAS THROUGH CENTRAL MISSOURI. SOME POTENTIAL FOR SEVERE ACTIVITY
OVERNIGHT TUESDAY GIVEN SHEAR AND INSTABILITY PARAMETERS AND WILL
HAVE TO CONTINUE A CLOSE EYE ON THE SETUP.
DEROCHE
MEDIUM RANGE (WEDNESDAY-SUNDAY)...
MID-RANGE WEATHER WILL CONTINUE TO BE ACTIVE AS A PROGRESSIVE ZONAL
FLOW REMAINS IN CONTROL OF THE CONUS FOR WEDNESDAY THROUGH NEXT
WEEKEND. WEDNESDAY WILL DAWN ON US SEEING ONE OF MANY SHORTWAVES
ZIPPING EAST THROUGH THE CENTRAL PLAINS. MUCH OF THE ANTICIPATED
STORM ACTIVITY WILL FINISH SHIFTING EAST OF THE FORECAST AREA DURING
THE MORNING HOURS OF WEDNESDAY...THEREFORE HAVE ADJUSTED THE
AFTERNOON POPS TO REFLECT THIS BY LIMITING LIKELY POPS TO THE
EASTERN EDGE OF THE CWA. ADDITIONALLY...HAVE ADDED SOME MIXED
PRECIPITATION TO THE FAR NORTHWEST CORNER OF MISSOURI FOR WEDNESDAY.
PROGRESSIVE MOVEMENT OF THE SHORTWAVE SHOULD LIMIT THE AMOUNT OF
COLD AIR THAT CAN MOVE INTO THE CWA BEFORE EVERYTHING SHIFTS
EAST...BUT THE ECMWF/GFS/NAM EXTENSION ARE ALL POINTING AT SUB-ZERO
H85 TEMPERATURES MOVING INTO THE NORTHWEST CORNER EARLY WEDNESDAY.
TEMPERATURES WILL MODERATE UP A LITTLE THURSDAY AS A ZONAL FLOW
TAKES CONTROL OF THE PLAINS AND H85 TEMPERATURES MOVE BACK ABOVE
ZERO CELSIUS. UNFORTUNATELY FRIDAY THROUGH SUNDAY SHOULD SEE THE
REGION COOL BACK DOWN TO CLIMATOLOGICALLY NORMAL VALUES AS ANOTHER
SHORTWAVE MOVES THROUGH THE ZONAL FLOW...FORCING THE PREVAILING H2
JET TO SINK SOUTH OF THE FORECAST AREA ALLOWING THE COOLER
TEMPERATURES TO DOMINATE.
FOR FRIDAY...ALONG WITH A SLIGHT COOL DOWN TO SEASONALLY NORMAL
TEMPERATURES WILL COME A CHANCE AT SOME SNOW. HAVE HELD ONTO THE
CHANCE POPS FOR FRIDAY NIGHT FOR CONSISTENCY. THE GFS AND ECMWF
ARE BEGINNING TO DIVERGE ON PLACEMENT AND TIMING OF ANY POSSIBLE
PRECIPITATION THAT WOULD ACCOMPANY THE SHORTWAVE MOVING THROUGH THE
PLAINS...SO HAVE OPTED TO STICK WITH CONSISTENCY AS ACCURACY FROM
ANY OF THE MODELS AT THIS TIME RANGE IS A BIT MUCH TO EXPECT.
OTHERWISE...HAVE BEGUN TO HEDGE MORE PRECIPITATION INTO THE FORECAST
FOR THE FAR SIDE OF NEXT WEEKEND BY PLACING SILENT SLIGHT CHANCE
POPS INTO SUNDAY AS ANOTHER SHORTWAVE IS FORECAST TO MOVE THROUGH
THE REGION.
CUTTER
&&
.AVIATION...
FOR THE 06Z TAF...CONFIDENCE NOW ERODING ON SEEING EVEN MVFR
CEILINGS MATERIALIZE OVERNIGHT. MODELS HAVE BEEN OVERLY GENEROUS ON
LOW LEVEL MOISTURE AND THAT TREND CONTINUED WITH THE 00Z RUNS.
GFS/NAM INITIALIZED WITH TOO MUCH MOISTURE IN THE BOUNDARY LAYER AS
SEEN IN THE PROGGED SOUNDINGS VS EVENING OBSERVATIONS. THUS HAVE
REMOVED BOTH MVFR CEILINGS AND VISIBILITY RESTRICTIONS THROUGH 12Z
MONDAY. LOW LEVEL INVERSION PRETTY STOUT AND AS SUCH THE BOUNDARY
LAYER REMAINS DECOUPLED FROM THE STRONGER WINDS ABOVE THE INVERSION.
THIS HAS RESULTED IN WIND SHEER CONCERNS THROUGH FIRST 1500 FEET
AGL.
ATTENTION THEN TURNS TO MONDAY MORNING CONVECTION. GFS/NAM/SREF
REMAIN SIMILAR ON TIMING OF A SQUALL LINE. CONFIDENCE REMAINS HIGH
THAT A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE TERMINALS BETWEEN
15-19Z. DUE TO STEERING WINDS HAVING A MORE SOUTHERLY COMPONENT WILL
PUSH THEIR ARRIVAL TO LATE MORNING. WITH SUCH AN IMPRESSIVE WIND
FIELD THE LINE WILL MOVE THROUGH QUITE FAST...WITH CONVECTION
LASTING NO MORE THAN 2 HOURS AT ANY POINT.
THERE REMAINS A CHANCE THAT A SECONDARY NARROW LINE OF CONVECTION
WILL REFORM DURING PEAK HEATING TIME ALONG THE 850MB THERMAL RIDGE
AND COINCIDENT WITH THE INSTABILITY AXIS TO WARRANT A MENTION OF
POSSIBLE AFTERNOON THUNDERSTORMS AT ALL 3 TERMINALS. BY 00Z STRONG
SUBSIDENCE WILL HAVE DRIED OUT ALL CLOUD COVER BUT WINDS WILL REMAIN
STRONG FROM THE SOUTH.
19
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 9 AM MONDAY TO 6 PM MONDAY FOR MOZ001-MOZ002-
MOZ003-MOZ004-MOZ005-MOZ011-MOZ012-MOZ013-MOZ014-MOZ020-
MOZ021-MOZ022-MOZ028-MOZ029-MOZ030-MOZ037-MOZ038-MOZ043-
MOZ044-MOZ053-MOZ054.
KS...WIND ADVISORY FROM 9 AM MONDAY TO 6 PM MONDAY FOR KSZ025-KSZ057-
KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1250 PM CST SUN FEB 8 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091900- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1250 PM CST SUN FEB 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO NEBRASKA ON MONDAY WITH A DRY LINE MOVING INTO EXTREME WESTERN MISSOURI BY MONDAY AFTERNOON. THUNDERSTORMS WILL DEVELOP AHEAD OF THE DRY LINE AND MOVE INTO THE OUTLOOK AREA ON MONDAY. DUE TO A LACK OF INSTABILITY...THE SEVERE POTENTIAL WILL REMAIN LOW. HOWEVER...ISOLATED DAMAGING WINDS ARE POSSIBLE WITH THE STRONGER STORMS. IN ADDITION...STRONG SOUTH TO SOUTHWEST WINDS...POSSIBLY GUSTING TO AS HIGH AS 45 MPH...MAY OCCUR ACROSS WESTERN MISSOURI AND EASTERN KANSAS MONDAY. THIS WILL RESULT IN HAZARDOUS DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. THUNDERSTORMS ARE ALSO POSSIBLE ACROSS MOST OF THE OUTLOOK AREA TUESDAY NIGHT AHEAD OF ANOTHER STRONG UPPER LEVEL STORM SYSTEM. A FEW STORMS MAY BE SEVERE IN PORTIONS OF WEST CENTRAL AND CENTRAL MISSOURI...GENERALLY SOUTH OF A LINE FROM BUTLER TO SEDALIA TO MOBERLY. IN ADDITION...HEAVY RAINFALL IS POSSIBLE TUESDAY NIGHT FOR AREAS SOUTH OF A LINE FROM BUTLER TO CARROLLTON TO KIRKSVILLE. THE NEXT UPPER LEVEL STORM SYSTEM WILL THEN AFFECT THE AREA FRIDAY NIGHT WITH A CHANCE OF SNOW ACROSS THE OUTLOOK AREA. ACCUMULATING SNOW IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MONDAY. DEROCHE
The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 06:04 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154393, 154391, 154394, 154395.